Colorado, 2008

Hail in Colorado, June 24, 2008

June 24, 2008 · NWS PUB · 1 event in 1 county or zone

A severe thunderstorm produced hail up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe thunderstorm produced hail up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 24, 2:32 PM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 24, 2:32 PM MST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
332 PM MDT TUE JUN 24 2008

.SHORT TERM...
(TONIGHT AND WEDNESDAY)

...DRY LIGHTNING CONTINUES TO BE MAIN CONCERN...

ONCE AGAIN TODAY...CONVECTION HAS BROKEN OUT OVER THE MOUNTAINS
EARLY AND IS CURRENTLY SPREADING ONTO THE PLAINS.  ONCE AGAIN...WE
ARE LIKELY SEE A MIXTURE OF DRY AND SOME WET THUNDERSTORMS.  A
TIPPING BUCKET GAGE INSTALLED AT THE DEL NORTE RIVER GAGE IN THE SAN
LUIS VALLEY REPORTED .10 INCHES OF RAIN THIS AFTERNOON AS A STORM
TRACKED ACROSS. SOME SPOTTY...LIGHT AMOUNTS...HAVE BEEN NOTED AT
OTHER GAGES AS WELL. STILL...OTHER SITES ARE JUST DRY THUNDERSTORMS.
SO...ONCE AGAIN THIS EVENING...ISOLATED FIRE STARTS DUE TO DRY
LIGHTNING ARE A POSSIBILITY...AT LEAST FROM THE MOUNTAINS TO THE
I-25 CORRIDOR.  FURTHER EAST ACROSS THE PLAINS...SURFACE DEWPOINTS
HAVE BEEN RUNNING IN THE 40S TO LOWER 50S SO HUMIDITIES ARE RUNNING
A LITTLE HIGHER.  THE THREAT PROBABLY DECREASES THE FARTHER EAST YOU
GO INTO BETTER AND BETTER MOISTURE.  BUT...WITH THE DRY FUELS...THE
POSSIBILITY STILL EXISTS.

WE CAN PRETTY MUCH EXPECT A REPEAT PERFORMANCE AGAIN TOMORROW.  MORE
MID LEVEL CONVECTION IS EXPECTED TO DEVELOP OVER THE MOUNTAINS BY
LATE MORNING...AND THEN SPREAD EAST ONTO THE PLAINS DURING THE
AFTERNOON.  ONE DIFFERENCE TOMORROW IS THAT IT LOOKS DRIER THAN
TODAY...BOTH AT THE MID AND LOWER LEVELS.  THIS IS GOOD IN THE SENSE
THAT THERE SHOULD BE A LITTLE LESS THUNDERSTORM ACTIVITY TO PRODUCE
DRY LIGHTNING...BUT BAD IN THE SENSE THAT THE LIGHTNING THAT IS
PRODUCED WILL BE DROPPING INTO DRIER AIR.  NO FIRE WEATHER WATCH
NOW AS IT CONTINUES TO LOOK LIKE DRY THUNDERSTORM COVERAGE WILL
CONTINUE TO BE ISOLATED.

ASIDE FROM FIRE WEATHER CONCERNS...THERE IS ALSO A THREAT OF ONE OR
TWO SEVERE STORMS ACROSS THE PLAINS THIS EVENING...WITH LARGE HAIL
AND STRONG WINDS THE MAIN THREATS.  THE BEST CHANCE FOR SEVERE
WEATHER LOOKS TO BE ACROSS KIOWA...PROWERS AND BACA COUNTIES.

FOR TOMORROW...A MOSTLY SUNNY MORNING...FOLLOWED BY INCREASING
CLOUDS WITH ISOLATED TO SCATTERED THUNDERTORMS DURING THE AFTERNOON.
THESE STORMS ARE LIKELY TO PRODUCE LITTLE RAIN...BUT POSSIBLE WIND
GUSTS OVER 50 MPH. AFTERNOON TEMPERATURES WILL CONTINUE ABOVE
AVERAGE FOR THIS TIME OF YEAR. LW

.LONG TERM...
(WEDNESDAY NIGHT THROUGH NEXT TUESDAY)

UPPER RIDGE SLOWLY BUILDS NORTHWARD THURSDAY AFTERNOON...WITH
MODEST 500 MB HEIGHT RISES AND A 1-2C RISE IN 700 MB TEMPS. COULD
APPROACH 100F MANY LOCATIONS ON THE PLAINS...ESPECIALLY IF THE
WEAK WEST WIND IN BOTH THE NAM AND GFS SOLUTIONS VERIFIES. WITH
THE SHIFT TO A MORE WLY SFC FLOW...SUSPECT CONVECTION WILL BE
FAIRLY SPARSE OVER THE EASTERN MOUNTAINS AND PLAINS...THOUGH CANT
GET RID OF TSRA CHANCES COMPLETELY...WITH HIGH BASED MAINLY DRY
TSRA THE MAIN MODE OF CONVECTION. BEST CHANCES FOR TSRA THU
AFTERNOON AND EVENING LOOK TO BE OVER THE FAR EAST...WHERE
MOISTURE IS SLIGHTLY MORE PLENTIFUL. UPPER TROUGH DROPPING INTO
THE NORTHERN PLAINS FRIDAY...WITH COLD FRONT RACING SOUTH ACROSS
EASTERN COLORADO FRIDAY AFTERNOON...REACHING THE NM BORDER BY
EARLY EVENING. THIS APPEARS TO BE SEVERAL HOURS FASTER THAN
PREVIOUS SOLUTIONS...AND WONDER IF THIS IS A LITTLE TOO QUICK AS
MODELS MAY BE OVERDONE WITH STRENGTH OF THE NORTHERN PLAINS
TROUGH. WITH COOLER/MOISTER AIR LAGGING THE WIND SHIFT BY SEVERAL
HOURS...ARRIVAL OF BEST INSTABILITY MAY BE TOO LATE IN THE DAY TO
GENERATE WIDESPREAD CONVECTION...WITH NORTHERN AND NORTHEAST
SECTIONS OF THE PLAINS AND PALMER DIVIDE FAVORED. NUDGED UP POPS
JUST SLIGHTLY FOR FRI AFTERNOON/EVENING...STILL MOSTLY ISOLATED
TO LOW END SCATTERED. GFS/ECMWF FORECAST BEST CONVECTION ON
SATURDAY TO BE MAINLY SOUTH OF THE AREA...CLOSER TO STATIONARY
FRONTAL BOUNDARY OVER WEST TEXAS/ERN NM. SUSPECT MODELS ARE
UNDERPLAYING AMOUNT OF INSTABILITY/LIFT OVER EASTERN COLORADO
GIVEN MOIST UPSLOPE FLOW...SO WILL AGAIN NUDGE POPS UPWARD
SLIGHTLY. FOR SUNDAY AND BEYOND...LOOKS LIKE A FAIRLY TYPICAL
SUMMER PATTERN...WITH RIDGE MIGRATING OVERHEAD SUNDAY...THEN
DRIFTING INTO THE CENTRAL PLAINS MON/TUE. SHOULD THUS SEE MOSTLY
DRY AND HOT CONDITIONS SUNDAY WITH RIDGE OVERHEAD...THEN
INCREASING TSRA POTENTIAL BOTH MONDAY AND TUESDAY AS MOISTURE
WORKS NORTHWARD ON THE BACKSIDE OF THE RIDGE. WONT CALL IF THE
MONSOON YET...BUT PATTERN DOES LOOK MORE FAVORABLE FOR MOISTURE
INTRUSION FROM THE SOUTH THAN IT HAS ALL SUMMER.  --ETP

&&

.AVIATION...BRIEF LOW VSBYS/CIGS AND WIND GUSTS OVER 50 MPH POSSIBLE
WITH THUNDERSTORMS.  ALSO...POSSIBILITY OF WIND GUSTS OVER 50 MPH
ASSOCIATED WITH THUNDERSTORM OUTFLOW BOUNDARIES...AWAY FROM STORMS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

50/10
Hazardous weather outlook, Jun 24, 6:10 AM MST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
710 AM MDT TUE JUN 24 2008

COZ058>089-093>099-251315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
710 AM MDT TUE JUN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE MOUNTAINS AROUND NOON...WITH ISOLATED THUNDERSTORMS SPREADING
ACROSS THE ADJACENT PLAINS AND VALLEYS DURING THE AFTERNOON AND
EVENING.  WITH DRIER AIR MOVING INTO THE REGION TODAY...THUNDERSTORM
COVERAGE IS EXPECTED TO BE SLIGHTLY LESS THAN YESTERDAY...WITH
THUNDERSTORMS PRODUCING GUSTY WINDS UP TO 55 MPH AND
LIGHTNING...BUT LITTLE OR NO RAINFALL.  WITH THE CONTINUED DRY
CONDITIONS...THERE WILL STILL BE THE RISK FOR AN ISOLATED WILD FIRE
START ASSOCIATED WITH THESE DRY THUNDERSTORMS...ESPECIALLY ALONG
AND WEST OF INTERSTATE 25.

ISOLATED THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP ACROSS THE FAR
SOUTHEAST PLAINS LATE THIS AFTERNOON THROUGH EARLY TONIGHT.  ONE OR
TWO STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE NEAR THE
COLORADO KANSAS BORDER.  HAIL UP TO 3/4 INCH IN DIAMETER...WIND
GUSTS UP TO 60 MPH...LIGHTNING...AND LOCALLY HEAVY RAINFALL WILL BE
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO...WITH THE
BEST CHANCE OF THUNDERSTORMS ON SATURDAY. ONE OR TWO STORMS COULD
BECOME STRONG ACROSS THE SOUTHEAST PLAINS...PRODUCING HAIL UP TO
1/2 INCH IN DIAMETER...WIND GUSTS UP TO 50 MPH...LOCALLY HEAVY
RAINFALL...AND LIGHTNING. ACROSS THE MOUNTAINS AND HIGH
VALLEYS...THE MAIN THREAT WITH THUNDERSTORMS EACH DAY WILL BE
GUSTY WINDS UP TO 50 MPH AND LIGHTNING...WITH LITTLE OR NO
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 3 PM MDT FOR THE FAR SOUTHEASTERN PLAINS NEAR THE
COLORADO KANSAS BORDER.

The radar

The Amarillo radar (KAMA), 206 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Baca

When
June 24, 5:03 PM MST to 5:08 PM MST
Where
Baca County, 14.85 mi ESE of Campo
Measured
0.88 in hail
Reported by
Public
Coordinates
37.020, -102.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104767.